Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 91, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 15, 2006, 1:42 AM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2006, 1:42 AM CDT (06:42 UTC)
- Expired
- Oct 15, 2006, 4:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 150644
FFWMAF
TXC043-243-371-150945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 AM CDT SUN OCT 15 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS...
BREWSTER COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 445 AM CDT
* AT 139 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM PRODUCING VERY HEAVY RAIN 19 MILES SOUTH OF BELDING...
OR 25 MILES NORTHEAST OF MARATHON...MOVING NORTHEAST AT 20 MPH. A
LARGE AREA OF MODERATE TO HEAVY RAIN WAS ALSO LOCATED OVER EASTERN
JEFF DAVIS...WESTERN PECOS... AND NORTHERN BREWSTER COUNTY. UP TO
3 INCHES OF RAIN ARE ESTIMATED TO HAVE FALLEN OVER PARTS OF THESE
AREAS.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
BAKERSFIELD...
FORT STOCKTON...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3062 10378 3078 10356 3131 10308 3137 10300
3126 10282 3132 10266 3121 10244 3107 10239
3099 10219 3098 10199 3062 10235 3039 10252
2965 10279 2935 10378
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 2:35 PM CDT, 11 hours 7 minutes earlier.
Area forecast discussion, Oct 14, 2:35 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT SAT OCT 14 2006 .SHORT TERM... SOUTHWEST FLOW ALOFT AHEAD OF A CUTOFF LOW OVER SOUTHERN CALIFORNIA WILL ALLOW FOR A SERIES OF SHORTWAVE TROUGHS...AND ASSOCIATED MID AND UPPER LEVEL MOISTURE...TO TRANSLATE NORTHEASTWARD OVER THE AREA THROUGH TONIGHT. SCATTERED SHOWERS MOVING NORTHEASTWARD MAINLY OVER NEW MEXICO HAVE RESULTED SO FAR...ALTHOUGH THUNDERSTORMS WERE BEGINNING TO DEVELOP WEST OF VAN HORN EARLY THIS AFTERNOON. SOME BREAKS IN THE CLOUD COVER...MAINLY WEST OF THE PECOS RIVER THIS AFTERNOON...WILL ALLOW THE ATMOSPHERE TO DESTABILIZE THESE AREAS. EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD AFTER 15/00Z AS A 100+ KT H25 JET NOSES INTO SOUTHEAST NEW MEXICO...A H85 SOUTHEASTERLY H85 LLJ INCREASES OVER THE TRANS PECOS...AND ANOTHER SHORTWAVE TROUGH ALL COINCIDE OVER THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO BY THIS EVENING. DUE TO THE ABOVE HAVE GONE WITH THE HIGHEST POPS OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND PERMIAN BASIN. LOWEST POPS WILL BE IN THE CHANCE RANGE FROM THE PRESIDIO VALLEY SOUTHEASTWARD TO THE BIG BEND...AND EASTWARD ACROSS THE LOWER TRANS PECOS. SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL PEAK AROUND 50 KT THIS AFTERNOON AND EVENING...WINDS WILL VEER WITH HEIGHT...AND CAPES MAY MANAGE TO ECLIPSE 500 J/KG...SOME OF THESE STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS... ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE FAVORED AREAS FOR SEVERE THUNDERSTORMS WILL BE GENERALLY ALONG AND NORTH OF A VAN HORN...KERMIT...AND LAMESA LINE. THINK WELL LOSE TOO MUCH INSTABILITY BY THE TIME MORE WIDESPREAD THUNDERSTORMS ENCOMPASS PORTIONS OF THE CWA FURTHER EAST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO AS PWATS WILL BE AROUND 1.5 INCHES MOST LOCATIONS. WILL MENTION THE ABOVE IN THE HWO. TEMPERATURES TONIGHT WILL BE LIMITED BY JUICY AIRMASS AT THE SURFACE. WILL GO WITH MINS AT OR SLIGHTLY ABOVE DEWPOINTS. .LONG TERM... AN INTERESTING LONG TERM FORECAST CONTINUES. MODELS DOING OK OVER THE WEEKEND WITH THE UPPER LEVEL CALIFORNIA LOW. AFTER THE WEEKEND...THEY CONTINUE TO DIVERGE SUBSTANTIALLY. WENT AHEAD AND UPPED THE POPS FOR SUNDAY AS CONDITIONS LOOK FAVORABLE FOR SHOWER DEVELOPMENT OVER MUCH OF THE FORECAST AREA. TAPERED POPS FROM NORTHEAST TO SOUTHWEST WITH MID 80 PERCENT UP IN THE WESTERN LOW ROLLING PLAINS DOWN TO THE MID 60S ACROSS THE PRESIDIO VALLEY. KEPT MODERATE SHOWERS AND THUNDERSTORMS IN THE WEATHER GRIDS AS PWATS ARE STEADILY CLIMBING AND COULD POSSIBLY GO ABOVE 1.5 INCHES AGAIN. EXPECT HIGHEST QPF TO STAY CONFINED TO THE NORTHEASTERN AND EASTERN COUNTIES OF THE FORECAST AREA. THEN IT GETS INTERESTING. THE GFS PUSHES THE UPPER LOW THROUGH THE AREA VERY QUICKLY AND SUBSEQUENTLY DRIES THINGS OUT JUST AS QUICK. THE ETA/NAM/WRF IS...GIVE OR TAKE...ABOUT 24 HOURS SLOWER...KEEPING PRECIP OVER MUCH OF THE AREA THROUGH MONDAY. MIDRANGE DGEX PICKS UP RIGHT WHERE THE ETA/NAM/WRF LEAVES OFF. SO WITH ALL THIS DISCONTINUITY... WENT WITH A BLEND OF THE THREE TO GRAB...HOPEFULLY...THE BEST OF ALL THREE MODELS WITH REGARDS TO PRECIP. IN ADDITION TO ALL THE RAINFALL QUESTIONS...WINDS ACROSS THE GUADALUPE MOUNTAINS COULD ALSO BECOME PROBLEMATIC AS THE UPPER LOW MOVES THROUGH. WILL WAIT TO ISSUE ANY TYPE OF WIND PRODUCT UNTIL MODEL UNCERTAINTY IS RESOLVED AND CAN BETTER PINPOINT TIMING AND LONGEVITY. THINGS LOOK TO DEFINITELY BEGIN CLEARING BY MID WEEK AS THIS UPPER SYSTEM SHOULD BE WELL TO THE EAST. HOWEVER...ANOTHER FRONT IS BEING ADVERTISED TO DROP INTO THE AREA ON THURSDAY. CURRENTLY...WENT WITH LOW TO MID TEENS FOR POPS. AFTERNOON TEMPERATURES WILL TAKE ANOTHER DIP INTO 60S FOR MANY LOCATIONS AS THE FRONT MOVES THROUGH. OVERNIGHT LOWS LOOK TO DIVE DOWN WELL INTO THE 40S FOR MOST. LONG RANGE MODELS TRIED TO REBOUND HIGHS A LITTLE TOO QUICKLY...SO KEPT GRIDS OUT THAT FAR JUST A LITTLE LOWER THAN GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 63 70 62 77 / 90 80 40 20 CARLSBAD NM 60 70 57 80 / 80 70 20 10 DRYDEN TX 64 72 64 83 / 60 70 40 20 FORT STOCKTON TX 64 73 63 78 / 80 80 30 20 GUADALUPE PASS TX 56 67 52 80 / 70 70 20 10 HOBBS NM 62 68 55 78 / 100 80 30 20 MARFA TX 57 69 52 75 / 60 70 20 10 MIDLAND INTL AIRPORT TX 63 70 61 78 / 100 80 40 20 ODESSA TX 64 70 60 78 / 100 80 40 20 WINK TX 65 73 60 81 / 100 80 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/13
Hazardous weather outlook, Oct 14, 2:52 PM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT SAT OCT 14 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 252 PM CDT SAT OCT 14 2006 /152 PM MDT SAT OCT 14 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT. SOME OF THE THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THESE STRONGER STORMS ARE EXPECTED TO OCCUR ALONG AND NORTH OF A VAN HORN...KERMIT...AND HOBBS LINE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT...MAINLY FROM THE UPPER TRANS PECOS NORTHWARD THROUGH SOUTHEAST NEW MEXICO...AND NORTHEASTWARD OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS MAY MATERIALIZE IN THE GUADALUPE MOUNTAINS ON MONDAY BEHIND AN EASTWARD MOVING UPPER LEVEL STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING...MAINLY FROM THE VAN HORN AREA AND UPPER TRANS PECOS... NORTHWARD THROUGH THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Oct 14, 8:44 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT OCT 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL MARFA 30.31N 104.03W
10/14/2006 E1.00 INCH PRESIDIO TX PUBLIC
QUARTER SIZE HAIL IN MARFA
&&
EPLATTSpecial weather statement, Oct 15, 12:06 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1206 AM CDT SUN OCT 15 2006 TXZ074-081-150600- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 1206 AM CDT SUN OCT 15 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF ALTUDA AT 1206 AM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL MOVE ACROSS U.S.90 BETWEEN ALPINE AND MARATHON. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Oct 14, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| Oct 14, 10:18 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Oct 15, 4:24 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more | 24 hr |
| Oct 15, 1:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 56 min |
| Oct 15, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Oct 15, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| Oct 15, 6:26 PM CDT | Tornado Warning | MAF | Reeves | 49 min |
| Oct 15, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.